Enteritis, a condition where the small intestine becomes inflamed and which typically causes abdominal pain and cramping, fever, and diarrhea, can be the result of several different issues. The most common type is bacterial enteritis, usually occurring as the result of food poisoning from contaminated or improperly prepared food. Radiation enteritis may be the result of treatment for cancer, which can damage the intestines. Crohn’s disease enteritis sometimes affects people with that disease due to the nature of their condition. It may also be the result of taking certain drugs.
Most people who suffer from enteritis get it by eating foods or drinking water that contain viruses, toxins, or most commonly, bacteria, which then attack the intestines and cause inflammation. Food and water can become contaminated through contact with waste materials during processing or shipping, or because it is stored improperly, not thoroughly cleaned, or incorrectly cooked. Often, people who travel to and eat or drink in other countries become infected with the Campylobacter jejuni or E. coli bacteria, resulting in what is sometimes called traveler’s diarrhea. Other types of bacteria that are frequently to blame include salmonella, Shigella, or Staphylococcus, all of which are usually associated with unsanitary food handling and processing conditions.
Radiation enteritis is another type that occurs when the intestines are damaged by radiation being used during cancer treatment. This is particularly likely to occur when the patient has cancer in an organ in the abdomen or pelvic area, such as the pancreas, uterus, or rectum, and therefore needs radiation in close proximity to the intestines. As the radiation kills the cancer cells, it can also do damage to cells lining the intestines. The condition is often acute, with symptoms resolving within a few weeks after radiation treatment ends, but in some cases it can become chronic.
Crohn’s disease, a condition where a patient’s intestines and sometimes other parts of the gastrointestinal tract are chronically inflamed, can also cause enteritis. In these cases, the person’s own immune system attacks the intestinal tissue, causing it to be chronically inflamed. Depending on the person’s particular case, symptoms can be anywhere from mild to severe and can flare up with varied frequency.
Some types of medications or drugs can also result in bouts of enteritis. Both ibuprofen and naproxen sodium can cause irritation in the intestines. People who use cocaine may also be prone to the condition.